Florida, 2017

Flood and Heavy Rain in Florida, June 11 to 12, 2017

June 11 to 12, 2017 · NWS JAX · 9 events in 2 counties and zones

23 inches) was across the local area and combined with diurnal instability and sea breeze forcing, very heavy waves of slow moving showers and thunderstorms producing daily rainfall amounts of 3-5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Near record moisture content (PWAT 2.23 inches) was across the local area and combined with diurnal instability and sea breeze forcing, very heavy waves of slow moving showers and thunderstorms producing daily rainfall amounts of 3-5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 11, 8:27 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 11, 8:27 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
927 PM EDT Sun Jun 11 2017

...Locally Heavy Rainfall in Daily Thunderstorm Activity remains
the main threat this week...

.UPDATE...East coast sea breeze has pushed westward past the
western edges of the interior SE Georgia and Northeast Florida.
Some locally heavy rain fell across northeast Florida where some
pockets of 2-4" rain amount occurred.In the wake of the sea-
breeze, stratiform rain continues across most areas of North
Floria west of I-95. This stratiform light rain as also persists
across interior SE Georgia. Another batch of light rain is pushing
up from north central Florida. The areal coverage of
precipitation should wane during the late evening hours. Both the
HRRR amd NAM show coverage of shower activity increasing toward
daybreak over coastal Georgia waters advecting in particular
toward the mouth of the Altamaha River Basin with offshore
Atlantic activity increasing during the post midnight hours. South
of the Georgia waters across the NE Florida waters...short range
models show little additional convection overnight except some
isolated activity across the offshore Atlantic waters late.

For Monday...Model guidance supports repeat performance with greater
coverage of afternoon showers/t-storms west of I-95 corridor in
onshore flow pattern. Once again...greatest threat will be very
heavy downpours and strong wind gusts. Consensus guidance supports
high temps in mid to upr 80s.

&&

.AVIATION...Scattered to Broken deck of IFR low clouds expected at
times through 02z where there is stratiform rain occuring on axis
from Gainesville to Cecil Field. Otherwise, VFR conditions
expected for most terminals during the remaining nocturnal hours
with mid to high clouds persisting overnight. Saint Simons being
the exception during the late night-time hours leading up to
daybreak, where Atlantic showers and low clouds may advect into
coastal Georgia with some intermittent IFR conditions possible
between 10-14z. Deep moisture and light easterly low level flow
will tend to focus scattered convection toward the interior by mid
to late afternoon on Monday. There will be a short window in the
late morning to mid afternoon for coastal terminals to see
isolated to perhaps scattered SHRA/TSRA before they transition
inland. Some heavy downpours may bring IFR conditions to Cecil and
Gainseville in the afternoon as showers push inland.

&&

.MARINE...High pressure ridge remains just north of the region
with a weak pressure gradient over the waters. This will support
generally light winds and low seas through the upcoming week.

Rip Currents: Moderate risk in the onshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  87  71  89 /  20  60  10  50
SSI  76  83  75  84 /  20  30  20  30
JAX  73  86  71  87 /  20  40  20  40
SGJ  74  83  72  84 /  20  30  20  40
GNV  72  87  71  87 /  90  60  20  60
OCF  72  87  71  87 /  90  60  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Cordero/Enyedi/Nelson
Hazardous weather outlook, Jun 11, 2:07 AM EST, 20 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
307 AM EDT Sun Jun 11 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-121000-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
307 AM EDT Sun Jun 11 2017

...Locally Heavy Rainfall from Slow Moving Thunderstorms...

...Moderate Risk of Rip Currents...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered to Numerous afternoon and evening thunderstorms are
expected again today...with highest chances over inland areas.
Slow moving thunderstorms drifting from the south to north with
locally heavy rainfall will be the main threat with 2 to 3 inch
rainfall amounts in a brief time possible. Locally heavy rainfall
threat is highest along the I-75 corridor of inland Northeast
Florida. A few storms may become strong as well with gusty winds
and frequent lightning.

Onshore winds will keep an elevated threat for rip currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to Numerous mainly afternoon and evening thunderstorms
are expected through the period. The main thunderstorm hazards
will be gusty winds, locally heavy rainfall and lightning.

Onshore winds will keep an elevated threat for rip currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Duval

When
June 11, 11:00 PM EST to June 12, 1:30 PM EST
Where
Duval County, 0.6 mi W of Center Park
Reported by
Broadcast Media
Coordinates
30.280, -81.510

Daily rainfall total of 2.6 inches from ActionNews Jacksonville.

Heavy Rain, Nassau

When
June 11, 11:00 PM EST to June 12, 2:30 PM EST
Where
Nassau County, 2.39 mi NNE of Yulee
Reported by
Public
Coordinates
30.660, -81.580

A citizen weather observer measured a daily total of 3. 22 inches as of 3:30 pm local time.

Heavy Rain, Nassau

When
June 11, 11:00 PM EST to June 12, 2:30 PM EST
Where
Nassau County, 0.91 mi SW of Chester
Reported by
Public
Coordinates
30.670, -81.540

A citizen weather observer measured a daily rainfall total of 4.77 inches as of 3:30 pm.

Heavy Rain, Duval

When
June 11, 11:00 PM EST to June 12, 3:30 PM EST
Where
Duval County, 0.91 mi NE of Cosmo
Reported by
Trained Spotter
Coordinates
30.380, -81.510

A spotter measured a daily rainfall total of 5.2 inches as of 4:30 pm local time.

Heavy Rain, Duval

When
June 11, 11:00 PM EST to June 12, 4:00 PM EST
Where
Duval County, 1.79 mi W of Isle of Palms South
Reported by
Public
Coordinates
30.270, -81.460

A citizen weather observation station near San Pablo measured a daily total of 2.06 inches.

Heavy Rain, Duval

When
June 11, 11:00 PM EST to June 12, 4:00 PM EST
Where
Duval County, 0.6 mi W of Jacksonville Beach
Reported by
COOP Observer
Coordinates
30.280, -81.390

A daily total of 2.35 inches was measured at the Jacksonville Beach COOP Observer station as of 5 pm local time.

Heavy Rain, Duval

When
June 12, 10:30 AM EST to 1:30 PM EST
Where
Duval County, 0.91 mi NE of (Crg)craig Fld Jacks
Reported by
ASOS
Coordinates
30.340, -81.510

Since 11: 30 am local time, 4.43 inches was measured at Craig Airfield. Between 2 pm and 2:29 pm, 1.8 inches was measured.

Heavy Rain, Duval

When
June 12, 11:30 AM EST to 1:30 PM EST
Where
Duval County, 0.6 mi W of Manhattan Beach
Reported by
Trained Spotter
Coordinates
30.370, -81.410

A spotter at Mayport Village reported more than 3 inches of rainfall in about 2 hours.

Flood, Duval

When
June 12, 1:30 PM EST
Where
Duval County, 1.13 mi W of Lake Forest to 1.14 mi W of Lake Forest
Cause
Heavy Rain
Property damage
$200
Reported by
Broadcast Media
Coordinates
30.353, -81.649

A social media video showed street flooding at the intersection of Liberty Street and 15th Street in downtown Jacksonville. The cost of property damage was unknown, but it was estimated for Storm Data.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706223, 706228, 706229, 706231, 706233, 706234, 706225, 706226, 706222.